Operations research methods in political decisions: a case study on the European Parliament composition
Janusz Łyko () and
Radosław Rudek ()
Additional contact information
Janusz Łyko: Wrocław University of Economics
Radosław Rudek: Wrocław University of Economics
Computational and Mathematical Organization Theory, 2017, vol. 23, issue 4, No 6, 572-586
Abstract:
Abstract In this paper, we show that operations research methods can be successfully applied to support decision-making in politics on the case study of the apportionment of seats in the European Parliament. The related political constraints and assumptions are quantitatively described and the optimization problem is formulated. On this basis, it is revealed that the current composition of the European Parliament as well as some intuitive propositions do not respect degressive proportionality as far as it was assumed. Nevertheless, our algorithm allows us to find better solutions, and among them, there is only one best allocation, which respects degressive proportionality as far as possible, according to the well known and often applied measures. Namely, over 9 thousands allocations consistent with the political requirement “nobody gains and nobody loses more than one” are referred to over 5.4 millions degressively proportional solutions, and only one allocation is revealed to be the best for all defined criteria under given populations of countries.
Keywords: Decision support systems; OR methods; Allocation; Degressive proportionality; Government; European Parliament (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)
Downloads: (external link)
http://link.springer.com/10.1007/s10588-017-9243-7 Abstract (text/html)
Access to the full text of the articles in this series is restricted.
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:spr:comaot:v:23:y:2017:i:4:d:10.1007_s10588-017-9243-7
Ordering information: This journal article can be ordered from
http://www.springer.com/journal/10588
DOI: 10.1007/s10588-017-9243-7
Access Statistics for this article
Computational and Mathematical Organization Theory is currently edited by Terrill Frantz and Kathleen Carley
More articles in Computational and Mathematical Organization Theory from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().